Georgia, 2009Hail and Damaging Winds in Georgia, August 11, 2009
August 11, 2009 · NWS FFC · 6 events in 5 counties and zones
S. A very moist, unstable atmosphere was in place across north Georgia in advance of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $292,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front was moving south from the Tennessee Valley toward Georgia as an upper trough deepened across the eastern U.S. A very moist, unstable atmosphere was in place across north Georgia in advance of the front. Scattered thunderstorms developed during the afternoon and continued well into the evening. A few of these thunderstorms became severe across northeast Georgia producing quarter-sized hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 11, 1:44 PM EST, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 11, 1:44 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
244 PM EDT TUE AUG 11 2009
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
A WEAK SURFACE TROUGH WILL SETTLE INTO NORTH GEORGIA THROUGH TONIGHT
BECOMING STATIONARY OVER THE FORECAST AREA THROUGH THURSDAY. UPPER
TROUGH CONTINUES TO DIG INTO THE MISSISSIPPI VALLEY AND WILL SLOWLY
PUSH EAST THROUGH THE SHORT TERM FORECAST PERIOD. RAIN CHANCES WILL
REMAIN PRETTY GOOD THROUGH THE PERIOD. BEST CHANCES APPEAR TO BE
WEDNESDAY THROUGH WEDNESDAY NIGHT WHEN SURFACE TROUGH AND UPPER
TROUGH REMAIN THEIR SHARPEST. BY THURSDAY THE SURFACE TROUGH IS
FORECAST TO BE WASHING OUT WHILE THE UPPER TROUGH BEGINS GETTING
SQUEEZED NORTHEAST BY THE EXPANDING WESTERN U.S. AND WESTERN ATLANTIC
RIDGES.
.LONG TERM /FRIDAY THROUGH TUESDAY/...
WESTERN U.S AND WESTERN ATLANTIC RIDGES MERGE OVER THE EASTERN U.S.
THROUGH THE EXTENDED FORECAST PERIOD BUT GEORGIA REMAINS UNDER A
WEAKNESS...FOR LACK OF A BETTER TERM...IN THE RIDGE LEFT OVER FROM
THE OLD UPPER TROUGH. SURFACE RIDGE ALSO BUILDS BACK INTO THE REGION
FROM THE WESTERN ATLANTIC...BUT AMPLE MOISTURE SHOULD BE AVAILABLE
FOR CHANCE...MAINLY DIURNAL...POPS THROUGH THE EXTENDED FORECAST
PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 74 89 69 85 70 / 40 60 50 50 40
ATLANTA 75 85 70 86 72 / 50 60 50 40 30
BLAIRSVILLE 70 78 65 83 66 / 40 60 40 40 30
CARTERSVILLE 71 85 67 88 68 / 50 60 40 30 20
COLUMBUS 75 90 72 89 73 / 50 60 50 40 30
GAINESVILLE 73 83 67 84 70 / 40 60 50 40 30
MACON 74 91 72 89 73 / 40 60 50 50 40
ROME 72 88 68 89 68 / 50 60 40 30 20
PEACHTREE CITY 72 86 69 87 69 / 50 60 50 40 20
VIDALIA 75 90 72 88 73 / 30 60 50 50 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20
Hazardous weather outlook, Aug 11, 4:00 AM EST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT TUE AUG 11 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-120900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT TUE AUG 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER PARTS OF NORTH GEORGIA
THIS AFTERNOON AND EVENING.
.SYNOPSIS...
HIGH PRESSURE ALOFT WILL EXIT THE AREA TODAY. A SURFACE TROUGH WILL
CONTINUE OVER NORTH TO CENTRAL GEORGIA. A COLD FRONT WILL MOVE TO
FAR NORTH GEORGIA WEDNESDAY MORNING.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS. FREQUENT LIGHTNING AND BRIEF HEAVY RAIN CAN ALSO BE EXPECTED
WITH THUNDERSTORMS. THE MOST LIKELY LOCATION FOR SEVERE
THUNDERSTORMS WILL BE FROM MARIETTA TO GAINESVILLE AND NORTH...THIS
AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS CAN BE EXPECTED
ACROSS THE AREA THIS AFTERNOON INTO TONIGHT.
.DISCUSSION...
ABUNDANT MOISTURE OVER THE AREA WILL FUEL THE POTENTIAL FOR
SCATTERED THUNDERSTORMS. CAPES WILL INCREASE TO THE 1000 TO 2000
RANGE WITH LIFTED INDICES OF MINUS 3 TO MINUS 7. THIS WILL ALLOW FOR
SCATTERED THUNDERSTORMS TO DEVELOP. A SHORT WAVE COULD AFFECT NORTH
GEORGIA GIVING POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS ON WEDNESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA THURSDAY
THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
BDL
In the hours before
Special weather statement, Aug 11, 2:10 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT TUE AUG 11 2009
GAZ008-111945-
310 PM EDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...45 MPH WINDS AND
FREQUENT LIGHTNING IN UNION COUNTY UNTIL 345 PM EDT...
AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF BLAIRSVILLE...MOVING EAST
AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
UNION COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE NOTTELY LAKE...JONES CREEK...BLAIRSVILLE ...OWLTOWN
AND TRACK ROCK.
THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREES...TREE LIMBS AND
BLOW LIGHT...UNSECURED OBJECTS AROUND.
Special weather statement, Aug 11, 3:25 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
425 PM EDT TUE AUG 11 2009
GAZ041-112130-
425 PM EDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND FREQUENT LIGHTNING
IN HARALSON COUNTY UNTIL 530 PM EDT...
AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES NORTHWEST OF TALLAPOOSA...AND
MOVING EAST AT 10 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS HARALSON
COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE TALLAPOOSA...FELTON...WACO...BUCHANAN AND BREMEN.
Special weather statement, Aug 11, 3:48 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
448 PM EDT TUE AUG 11 2009
GAZ041-112130-
448 PM EDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT CONTINUES FOR FREQUENT LIGHTNING...
SMALL HAIL AND 40 MPH WINDS IN HARALSON COUNTY UNTIL 530 PM EDT...
AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BUCHANAN...AND MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS OF 40 MPH...FREQUENT LIGHTNING AND PEA SIZED HAIL ARE
LIKELY AS THIS STORMS MOVE ACROSS HARALSON COUNTY THROUGH 530 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
BUCHANAN...TALLAPOOSA...WACO AND BREMEN.
Special weather statement, Aug 11, 4:21 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 PM EDT TUE AUG 11 2009
GAZ052-066-112215-
521 PM EDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND 45 MPH WINDS IN
TROUP AND HEARD COUNTIES UNTIL 615 PM EDT...
AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GLENN...MOVING EAST AT 15 MPH.
WIND GUSTS OF 45 MPH...FREQUENT LIGHTNING AND PEA SIZED HAIL ARE
LIKELY AS THIS STORM MOVES ACROSS NORTH TROUP AND SOUTH HEARD
COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE WARESVILLE... TEXAS... GLENN...WARES CROSSROADS...
HILLCREST... LAGRANGE...HARRISONVILLE...CORINTH...BIG SPRINGS...
MOUNTVILLE...LOUISE AND HOGANSVILLE.
Special weather statement, Aug 11, 4:41 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
541 PM EDT TUE AUG 11 2009
GAZ086-112215-
541 PM EDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 MPH AND FREQUENT
LIGHTNING IN EMANUEL COUNTY UNTIL 615 PM EDT...
AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THREE POINTS...AND MOVING EAST AT 10 MPH.
WIND GUSTS OF 40 MPH AND FREQUENT LIGHTNING ARE LIKELY AS THIS STORM
MOVES ACROSS MAINLY NORTHEAST AND EAST CENTRAL EMANUEL COUNTY
THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
THREE POINTS... CANOOCHEE AND GARFIELD.
Special weather statement, Aug 11, 4:54 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
554 PM EDT TUE AUG 11 2009
GAZ086-112215-
554 PM EDT TUE AUG 11 2009
...SIGNIFICANT WEATHER ALERT CONTINUES FOR SMALL HAIL...FREQUENT
LIGHTNING AND 45 MPH WINDS IN EMANUEL COUNTY UNTIL 615 PM EDT...
AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE THUNDERSTORM THAT STRETCHED FROM NEAR CANOOCHEE TO NEAR
MODOC...AND MOVING EAST SOUTHEAST AT 10 MPH.
WIND GUSTS OF 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE LIKELY
AS THIS STORM MOVES ACROSS NORTHEAST AND EAST CENTRAL EMANUEL COUNTY
THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE MODOC... CANOOCHEE... TWIN CITY AND GARFIELD.
Thunderstorm Wind, Gordon
- When
- August 11, 5:28 PM EST to 5:30 PM EST
- Where
- Gordon County, 0.64 mi NW of Calhoun David Arpt to 0.36 mi W of Calhoun David Arpt
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 34.456, -84.939
The Calhoun Times reported that a thunderstorm downburst damaged two airplanes parked at the Tom B. David Airport, just south of Calhoun. Two Cessna 172s were damaged as the wind gusts pushed one airplane under the other. The airplanes were parked side-by-side an anchored by tie-down rings. Nearby wind equipment measured wind gusts of 65 mph at the time.
Thunderstorm Wind, Barrow
- When
- August 11, 7:23 PM EST to 7:24 PM EST
- Where
- Barrow County, 3.14 mi N of Winder Arpt to 0.39 mi SSE of Statham
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 34.025, -83.676
The public measured a wind gust of 61 mph on home-based weather equipment. Further to the northwest, the awning of a BP gas station was damaged at the intersection of U.S. Highway 211 and Rockwell Church Road. Several trees and power lines were also down in the vicinity.
Hail, Gwinnett
- When
- August 11, 7:34 PM EST to 7:39 PM EST
- Where
- Gwinnett County, 4.5 mi NNE of Hog Mtn to 4 mi ENE of Hog Mtn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.110, -83.898
The public observed hail in extreme northeast Gwinnett county near the Hall county line in the Rest Haven community to northeast of Hog Mountain.
Thunderstorm Wind, Jackson
- When
- August 11, 7:51 PM EST to 7:55 PM EST
- Where
- Jackson County, 2.92 mi W of Braselton to 0.56 mi N of Braselton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 34.117, -83.821
An amateur radio operator reported that a number of trees were down in the western part of the county between Georgia Highways 211 and 53.
Hail, Barrow
- When
- August 11, 8:15 PM EST to 8:25 PM EST
- Where
- Barrow County, 2 mi W of Statham to 2.5 mi ESE of Statham
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.970, -83.635
The public observed quarter-sized hail in the Statham area.
Thunderstorm Wind, Oconee
- When
- August 11, 8:22 PM EST to 9:09 PM EST
- Where
- Oconee County, 1 mi WNW of Bogart to Barnett Shoals
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $125,000
- Reported by
- County Official
- Coordinates
- 33.956, -83.546
The Oconee County 911 Center reported that more than 15 trees and several power lines were down, especially across the eastern part of the county from just west of Bogart to near Barnett Shoals. A large old oak tree fell on the roof of a home along North High Shoals Road resulting in moderate damage to the structure. A mobile home on Dials Mill Spur was destroyed when a tree fell on it. Trees were down on Mason Mill Road, Garrett Road, U.S. Highway 441, Fern Creek Drive, New High Shoals Drive, Jennings Mill Road, Monroe Highway, U.S. Highway 78 (Atlanta Highway) at several locations, and Pete Dickens Road. An 18-wheel truck carrying gasoline wrecked when it ran into a tree that had fallen across Atlanta Highway near Pete Dickens Road. The driver did not suffer any injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, August 11, 2009$35,000 · 70 kt wind · 5 events
- Damaging Winds in South Carolina, August 11, 2009$26,000 · 55 kt wind · 7 events
- Flash Flood in Mississippi, August 11, 2009$30,000 · 1 event
- Flash Flood and Hail in North Carolina, August 11, 2009$10,000 · 50 kt wind · 23 events
- Hail and Damaging Wind in Ohio, August 11, 2009$20,000 · 50 kt wind · 3 events
- Flash Flooding in Tennessee, August 11, 2009$20,000 · 2 events
- Damaging Winds in Tennessee, August 11, 2009$16,000 · 55 kt wind · 3 events
- Damaging Winds in New Hampshire, August 11, 200950 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 11, 2009$8,000 · 55 kt wind · 6 events
- Flash Flood and Damaging Winds in Texas, August 11, 2009$7,000 · 61 kt wind · 5 events
- Marine Hail in Lake St. Clair, August 11, 20090.88 in hail · 4 events
- Hail in Mississippi, August 11, 20090.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195186, 193464, 193462, 193463, 193461, 193465.